Hail, Becker
- When
- June 27, 2:05 PM CST
- Where
- Becker County, 3.35 mi SW of Evergreen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.730, -95.490
Severe thunderstorms struck portions of west central and northwest Minnesota Friday (27th) evening, as two distinct cold fronts passed through the area. The storms in Becker and Otter Tail Counties occurred behind the first cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms struck portions of west central and northwest Minnesota Friday (27th) evening, as two distinct cold fronts passed through the area. The storms in Becker and Otter Tail Counties occurred behind the first cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 1:57 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 257 PM CDT FRI JUN 27 2008 .SHORT TERM... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR CASS LK MN WITH AN INVERTED TROF EXTENDING THROUGH NW MN ALONG A BJI-ROX LINE. KMVX HAS SEVERAL AREAS OF CONVECTION EXTENDING THROUGH THE RED RIVER VALLEY AND INTO WC MN. WHEN COMPARING THE MODELS...THE MODELS CONTINUE IN PRETTY GOOD AGREEMENT...WITH SOME MINOR TIMING DIFFERENCES...SO ENDED UP LEANING TOWARD ADJMAV FOR TEMPS AND A MODEL BLEND FOR PCPN. WITH CONVECTION EXPANDING AS THE LITTLE CAP THAT THE AREA HAD THIS MORNING DISSIPATES...AND UP TO 2000 CAPE POTENTIAL...TSRA DEVELOPMENT IS EXPECTED TO CONTINUE. WITH BETTER LOW LEVEL MOISTURE AROUND NOW THAN WE HAVE SEEN EARLIER THIS SUMMER AND THE 500MB LOW MOVING INTO N ND...THE POTENTIAL REMAINS THAT A FEW STORMS COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREATS INTO THIS EVENING. 500MB LOW CONTINUES MOVING SE OVERNIGHT AS THE SURFACE LOW MOVES INTO LK SUPERIOR...PROVIDING ENOUGH CYCLONIC FLOW TO KEEP ADDITIONAL SHRA/TSRA IN THE FORECAST FOR MUCH OF SAT. THEN...A SFC HIGH BUILDS IN WITH NW FLOW ALOFT...SO KEPT FORECAST DRY FOR SUN AND MON. .LONG TERM (TUE-FRI)... MODEL CONSENSUS PLACES REGION IN NW FLOW ALOFT WITH STRONGEST WAVES PASSING WELL TO THE NE OF THE FA. PROBABILITY FOR -TSRA RATHER LOW CONSIDERING LOCATION OF MAIN WAVE TRAIN. HOWEVER...WILL KEEP LOW POPS FOR WED INTO THU CONSIDERING PASSAGE OF SFC TROUGH AND PRESENCE OF INSTABILITY. MODELS DIFFER WITH TIMING OF THIS TROUGH/COLD FRONT...BUT COMING CLOSER TOGETHER. TRENDS ARE FOR A FASTER PASSAGE WHICH WOULD MEAN A DRY THU...BUT WILL NOT MESS WITH CURRENT FORECAST UNTIL MORE CONFIDENCE CAN BE OBTAINED. TEMPERATURES NEAR NORMAL. && .AVIATION... THUNDER CHANCES WILL BE THE MAIN CHALLENGE THROUGH EARLY EVENING. APPEARS BEST CHANCES WILL BE ALONG AND E OF THE VALLEY. BEST THUNDER CHANCES TO END RATHER QUICKLY BY EARLY EVENING. THEN...PERIOD OF VFR CONDITIONS BEFORE MVFR CIGS AND INCREASING SHOWER CHANCES BY SAT MORNING. WINDY (NW DIRECTION) CONDITIONS TO DEVELOP SAT MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT FRI JUN 27 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT FRI JUN 27 2008 ...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER PARTS OF NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH AND EAST OF A LINE FROM BATTLE LAKE TO TULABY LAKE TO PENNINGTON MINNESOTA. THE STORMS ARE EXPECTED AFTER 3 PM CDT AND SHOULD MOVE EAST OF THE AREA BY 8 PM CDT. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. MOIST UNSTABLE AIR WILL BE IN PLACE OVER NORTHWEST MINNESOTA THIS AFTERNOON. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP ACROSS NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 950 AM CDT FRI JUN 27 2008 NDZ008-271700- PEMBINA- INCLUDING THE CITY OF...CAVALIER 950 AM CDT FRI JUN 27 2008 TEST MESSAGE SENT GUST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 955 AM CDT FRI JUN 27 2008 NDZ008-271600- PEMBINA- INCLUDING THE CITY OF...CAVALIER 955 AM CDT FRI JUN 27 2008 TEST MESSAGE SENT GUST
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 NW FILLMORE 48.19N 99.82W
06/23/2008 E1.00 INCH BENSON ND PUBLIC
HAIL FELL FOR 20 MINUTES.
0800 PM HAIL 2 SE ESMOND 48.01N 99.73W
06/23/2008 E0.88 INCH BENSON ND TRAINED SPOTTER
0825 PM HAIL 3 NW ESMOND 48.06N 99.81W
06/23/2008 E1.00 INCH BENSON ND TRAINED SPOTTER
0828 PM HAIL 17 E HANSBORO 48.95N 99.01W
06/23/2008 M1.50 INCH TOWNER ND TRAINED SPOTTER
HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE.
0830 PM HAIL SARLES 48.95N 99.00W
06/23/2008 E1.50 INCH CAVALIER ND TRAINED SPOTTER
BRIEF FUNNEL CLOUD VIEWED ABOUT 4 MILES NORTH OF BORDER
IN SOUTHERN MANITOBA CANADA.
0835 PM HAIL ESMOND 48.03N 99.76W
06/23/2008 E1.75 INCH BENSON ND TRAINED SPOTTER
0835 PM HAIL 6 N MADDOCK 48.05N 99.53W
06/23/2008 E0.75 INCH BENSON ND PUBLIC
0840 PM TORNADO 2 WNW MADDOCK 47.97N 99.57W
06/23/2008 F0 BENSON ND TRAINED SPOTTER
A PERSISTENT FUNNEL PRODUCED A BRIEF TOUCHDOWN IN AN
OPENED FIELD.
0850 PM HAIL 5 W HANNAH 48.97N 98.80W
06/23/2008 E0.75 INCH CAVALIER ND CO-OP OBSERVER
NORTH DAKOTA ARB OBSERVER.
0900 PM HAIL 8 SW MADDOCK 47.88N 99.65W
06/23/2008 E1.50 INCH BENSON ND PUBLIC
REMAINED ON THE GROUND FOR ABOUT 1.5 HOURS
0902 PM HAIL 6 SW HANNAH 48.91N 98.78W
06/23/2008 E0.75 INCH CAVALIER ND PUBLIC
0905 PM HAIL 2 S MADDOCK 47.93N 99.53W
06/23/2008 E1.00 INCH BENSON ND CO-OP OBSERVER
HAIL FROM 905 TO 915 PM. REPORTED BY NORTH DAKOTA ARB
OBSERVER.
0930 PM HAIL 7 NW NEW ROCKFORD 47.75N 99.24W
06/23/2008 E0.88 INCH EDDY ND PUBLIC
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 165 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
A persistent wall cloud produced a brief funnel over the open waters of the lake of the woods to the northeast of zippel bay.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118378, 118380, 118381, 120172.